Alert archive / Arizona / Dust Storm Warnings in 2012
Dust Storm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Jun 16, 2012, 3:38 PM MST for Pima County, Pinal County, Arizona. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 3:38 PM MST (22:38 UTC)
- Expired
- Jun 16, 2012, 5:30 PM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:42 PM MST | TSTM WND DMG | Marana, AZ | SPOTTER REPORTS TREE LIMBS DOWN. 0.75 MILE WEST OF TWIN PEAKS EXIT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3381 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
152 WWUS75 KTWC 162238 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 338 PM MST SAT JUN 16 2012 AZZ502-505-170100- /O.NEW.KTWC.DS.W.0003.120616T2238Z-120617T0100Z/ TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK 338 PM MST SAT JUN 16 2012 ...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. * TIMING...STRONG THUNDERSTORMS GENERATING HEAVY OUTFLOWS PUSHING UP FROM THE SOUTH THROUGH LATE AFTERNOON HOURS. * WINDS...40 TO 60 MPH WITH STRONGEST OUTFLOWS. * VISIBILITY...BELOW 1/5 OF A MILE AT TIMES. * IMPACTS...SEVERE VISIBILITY RESTRICTIONS WITH VERY HAZARDOUS DRIVING CONDITIONS PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE STORM PASSES. && $$ MEYER
2 follow-up statements
812 WWUS75 KTWC 162338 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 438 PM MST SAT JUN 16 2012 AZZ502-505-170100- /O.CON.KTWC.DS.W.0003.000000T0000Z-120617T0100Z/ TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK 438 PM MST SAT JUN 16 2012 ...DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... A DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING. * TIMING...THUNDERSTORMS GENERATING STRONG OUTFLOWS CONTINUE TO PUSH NORTHWEST ACROSS SOUTH CENTRAL PINAL COUNTY...AS WELL AS BUILD WEST ACROSS CENTRAL PIMA COUNTY AND THE TOHONO OODHAM NATION. * WINDS...40 TO 60 MPH WITH STRONGEST OUTFLOWS. * VISIBILITY...BELOW 1/4 OF A MILE AT TIMES. * IMPACTS...SEVERE VISIBILITY RESTRICTIONS WITH VERY HAZARDOUS DRIVING CONDITIONS PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE STORM PASSES. && $$
320 WWUS75 KTWC 170030 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 530 PM MST SAT JUN 16 2012 AZZ502-505-170130- /O.CAN.KTWC.DS.W.0003.000000T0000Z-120617T0100Z/ TOHONO O'ODHAM NATION-SOUTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...SELLS...PICACHO PEAK STATE PARK 530 PM MST SAT JUN 16 2012 ...DUST STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE DUST STORM WARNING. AT 525 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS WHICH HAD EARLIER PRODUCED THE STRONG OUTFLOWS... HAD WEAKENED CONSIDERABLY OVER CENTRAL PIMA COUNTY/TOHONO OODHAM NATION AND PUSHED NORTH OUT OF SOUTH CENTRAL PINAL COUNTY. THEREFORE...THE DUST STORM WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 16, 2:00 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 16, 2:00 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SAT JUN 16 2012 .SYNOPSIS...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH STRONG GUSTY WINDS AND AREAS OF BLOWING DUST POSSIBLE. STILL ENOUGH MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE NEW MEXICO BORDER SUNDAY. DRY CONDITIONS WITH HOTTER TEMPERATURES NEXT WEEK. && .DISCUSSION...AS EXPECTED THE OUTFLOWS HAVE DONE THEIR WORK AND WE HAVE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORM COVERAGE THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS WITH BLOWING DUST A CONCERN. SHOULD BE DIURNAL AND SHUT DOWN THIS EVENING EXCEPT ALONG POTENTIAL ORGANIZED OUTFLOWS TOWARD THE LOWER DESERTS. THE 12Z UA NAM WRF HAS DONE WELL PICKING OUT MANY KEY FEATURES. FLOW STARTS TO PUSH MOISTURE BACK OUT OF THE AREA SUNDAY AND MONDAY. STRONG RIDGE BUILDING ACROSS THE REGION WILL BRING HOT TEMPERATURES THIS COMING WEEK. PATTERN MAY BECOME VERY FAVORABLE BY THE END OF NEXT WEEK TO IMPORT DEEPER MOISTURE BACK INTO THE PICTURE FOR MORE SUSTAINED THUNDERSTORM DEVELOPMENT. && .PREV DISCUSSION...MOISTURE IS CURRENTLY MARGINAL WITH THE MORNING SOUNDING COMING IN AT ONLY ABOUT 1/2 INCH PRECIPITABLE WATER AND SURFACE DEWPTS IN THE 30S TO LOWER 40S. HOWEVER...THIS WILL CHANGE OVER THE NEXT FEW HOURS AS MULTIPLE OUTFLOWS PUSH INTO SOUTHEAST ARIZONA FROM THE EARLIER STRONG CONVECTION IN NEW MEXICO. ONE SUCH OUTFLOW HAS REACHED SAFFORD THIS MORNING WITH WINDS NOW OUT OF THE EAST THERE AT 14KTS...2 ADDITIONAL OUTFLOWS VISIBLE ON SATELLITE IMAGERY APPROACHING COCHISE COUNTY. GOES SOUNDER BLENDED TOTAL PW TRENDS ARE UP...SHOWING VALUES NEAR 3/4 OF AN INCH ON THE AZ/NM STATE LINE SPREADING WESTWARD. 12Z NAM SPREAD INFLUENCE OF H7 THETA-E RIDGE INTO SOUTHEAST ARIZONA THIS AFTERNOON AS FAR WEST AS TUCSON. MORNING UPDATES FROM MID SHIFT LOOK GOOD. CHANCE OF THUNDERSTORMS FROM TUCSON EAST. && .AVIATION...SCT-BKN CLOUDS AT 6-12K FT AGL THIS AFTERNOON AND EVENING. ISOLD-SCT -TSRA CONTINUING THRU 17/04Z...THEN PRECIP ENDING BY 17/06Z. WIND GUSTS OF 40-50 KTS PRODUCING AREAS BLDU WITH VSBYS AT OR BELOW 1SM. OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS THRU SUNDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WITH STRONG THUNDERSTORM OUTFLOW POSSIBLE THROUGH THE EARLY EVENING HOURS...MAINLY FROM NEAR TUCSON EASTWARD. MODERATE RAINFALL WITH THE CORE OF STORMS...BUT THE MAIN CONCERN WILL BE STRONG...GUSTY AND ERRATIC WINDS FROM THUNDERSTORM OUTFLOWS AS WELL AS LIGHTNING STRIKES AWAY FROM RAIN SHAFTS. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY MAINLY NEAR THE NEW MEXICO BORDER. OTHERWISE...DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL OCCUR DURING THE UPCOMING WEEK. EXPECT NORMAL DIURNAL WIND TRENDS WITH GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 16, 5:57 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 557 AM MST SAT JUN 16 2012 AZZ503>515-170600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 557 AM MST SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MAINLY FROM TUCSON EASTWARD THIS AFTERNOON AND THIS EVENING. THE MAIN IMPACT WILL BE STRONG WIND GUSTS DUE TO THUNDERSTORM OUTFLOWS. EXPECT AREAS OF BLOWING DUST WHICH COULD REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE IN AREAS PRONE TO DUST STORMS. THUNDERSTORMS WILL WEAKEN IN COVERAGE AND INTENSITY AFTER SUNSET THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS NEAR THE NEW MEXICO BORDER SUNDAY. DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL THEN OCCUR MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-170600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 557 AM MST SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL PREVAIL SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jun 16, 1:15 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 115 PM MST SAT JUN 16 2012 AZZ504-507-514-162100- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 115 PM MST SAT JUN 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM MST... AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INTERSTATE 10 JUST SOUTH AND EAST OF VAIL...OR 15 MILES SOUTHEAST OF TUCSON...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. AREAS OF BLOWING DUST ARE POSSIBLE AS WELL. LAT...LON 3207 11084 3226 11051 3195 11046 3188 11069 TIME...MOT...LOC 2013Z 158DEG 7KT 3200 11058 MEYER
Special weather statement, Jun 16, 1:50 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST SAT JUN 16 2012 AZZ503-507-513-162115- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 150 PM MST SAT JUN 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL 215 PM MST... AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 2 MILES WEST OF SONOITA...MOVING NORTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. AREAS OF BLOWING DUST ARE POSSIBLE AS WELL. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN SANTA CRUZ COUNTY. LAT...LON 3172 11088 3173 11054 3157 11052 3156 11078 TIME...MOT...LOC 2048Z 169DEG 5KT 3168 11070
Special weather statement, Jun 16, 2:22 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 222 PM MST SAT JUN 16 2012 AZZ502>504-507-513-514-162200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 222 PM MST SAT JUN 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM MST FOR BLOWING DUST... STRONG THUNDERSTORM OUTFLOW WINDS HAVE GENERATED AREAS OF BLOWING DUST MAINLY SOUTHEAST AND SOUTH OF TUCSON. EXPECT THESE OUTFLOWS TO PUSH UP INTO THE METRO AREA WITH VISIBILITIES FALLING BRIEFLY BELOW 1 MILE IN SOME LOCATIONS. AREAS AFFECTED INCLUDE...INTERSTATE 19 SOUTH OF TUCSON...INTERSTATE 10 BETWEEN MARANA AND BENSON...TUCSON...GREEN VALLEY...SAHUARITA...VAIL...TUCSON INTERNATIONAL AIRPORT...RITA RANCH...DAVIS-MONTHAN AIR FORCE BASE...CORONA DE TUCSON...CATALINA FOOTHILLS. LAT...LON 3232 11047 3176 11046 3177 11120 3236 11128 MEYER
Local storm report, Jun 16, 2:51 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM BLOWING DUST TUCSON 32.24N 110.94W
06/16/2012 PIMA AZ BROADCAST MEDIA
MARBLE SIZED HAIL AND BLOWING DUST REPORTED NEAR
INTERSTATE 10 AND CRAYCROFT.
&&
EVENT NUMBER TWC1200006
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jun 16, 1:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Jun 16, 2:22 PM MST | Special Weather Statement | TWC | 38 min | |
| Jun 16, 2:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jun 16, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
Nearby
Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.